Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS State College, PA

September 9, 20089 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 9, 2008, 5:11 AM EDT for 9 counties in Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2008, 5:11 AM EDT (09:11 UTC)
Expired
Sep 9, 2008, 6:15 AM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Blair County, PA, Centre County, PA, Clinton County, PA, Huntingdon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 54 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:25 AM EDTTSTM WND DMG4 E Port Matilda, PATREES DOWN ON MEEKS LANE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 9.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2008-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 906 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2008-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
906 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 090911
SVRCTP
PAC013-027-035-061-087-093-097-109-119-091015-
/O.NEW.KCTP.SV.W.0182.080909T0911Z-080909T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 AM EDT TUE SEP 9 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTOUR COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHEASTERN BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHEASTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHWESTERN SNYDER COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHWESTERN NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA...
  UNION COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHEASTERN CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 615 AM EDT

* AT 503 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF TYRONE TO
  SEVEN MOUNTAINS...AND MOVING NORTHEAST AT 51 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SANDY RIDGE AND POTTERS MILLS AROUND 520 AM EDT...
  SNYDER-MIDDLESWART AND BOALSBURG AROUND 525 AM EDT...
  PORT MATILDA AND STATE COLLEGE AROUND 530 AM EDT...
  WEIKERT AND POE VALLEY STATE P AROUND 535 AM EDT...
  CENTRE HALL AROUND 540 AM EDT...
  PLEASANT GAP AND MILLHEIM AROUND 545 AM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4070 7754 4064 7842 4073 7836 4108 7763
      4109 7718 4107 7715 4110 7664 4106 7662
      4105 7658
TIME...MOT...LOC 0911Z 244DEG 44KT 4069 7831 4073 7754

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 4:43 AM EDT, 28 minutes earlier.

Area forecast discussion, Sep 9, 4:43 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 AM EDT TUE SEP 9 2008

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST ACROSS PENNSYLVANIA TODAY. HIGH
PRESSURE WILL BUILD OVER THE REGION TONIGHT THROUGH THURSDAY.
A LOW PRESSURE SYSTEM WILL LIKELY PASS JUST SOUTH OF PENNSYLVANIA
FRIDAY OR FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
08Z SFC ANALYSIS SHOWS COLD FRONT ENTERING NW PA ATTM. POTENT
SHORTWAVE TRACKING THRU THE GRT LKS WILL PUSH FRONT THRU NW PA
EARLY TDY...THEN EXITING THE LOWER SUSQ VALLEY BY LATE AFTN.

MAIN FCST CONCERN TDY WILL BE POTENTIAL FOR SVR WX OVR THE SUSQ
VALLEY...WHERE SREF PLUME DATA INDICATES MODERATE CAPE DEVELOPING
BY AFTN IN ADVANCE OF APPROACHING FRONT. STRONG MID LEVEL FLOW ON
SOUTHERN PERIPHERY OF SHORTWAVE SHOULD RESULT IN AMPLE SHEAR TO
PRODUCE ORGANIZED /POSS SVR/ CONVECTION ACROSS SOUTHEAST
PA...MAINLY BTWN 17Z-22Z.

ALSO OF CONCERN WILL BE POTENTIAL OF LOCALIZED FLASH FLOODING OVR
THE LOWER SUSQ VALLEY...WHERE 1HR FFG REMAINS LOW /BTWN 1 AND 1.5
INCHES/ DUE TO RECENT RAIN FROM TS HANNA. GIVEN ANOMALOUS
PREFRONTAL PWATS...CAN/T RULE OUT A SPOT OR TWO SURPASSING
FFG...MAINLY OVR ADAMS/YORK/LANCASTER COUNTIES. NOT CONFIDENT
ENOUGH TO ISSUE FFA AT THIS POINT...ESPECIALLY SINCE THE THREAT
WILL LIKELY BE LOCALIZED.

PAINTED PARTIAL CLEARING AND DIMINISHING CHC FOR SHRA/TSRA AFTER
16Z ACROSS THE NW ZONES...AND BY 20Z ACROSS MUCH OF CENTRAL PENN
AS THE DEEPER MOISTURE CONVERGENCE ALONG THE LEE SIDE TROUGH
SHIFTS OVER OR JUST TO THE EAST OF SUSQ RIVERS MAIN STEM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
HI PRES BUILDS INTO THE REGION TONIGHT AND WEDNESDAY. ACCOMPANYING
DRY AIRMASS AND DIMINISHING WINDS SHOULD ALLOW TEMPS TO GET QUITE
CHILLY OVR THE NORTHERN MTNS TONIGHT...RESULTING IN AREAS OF
VALLEY FOG IN THAT AREA TOWARD DAWN. SREF MEAN 850 TEMPS SUPPORT
HIGHS WITHIN A FEW DEG OF 70F WEDNESDAY UNDER ABUNDANT SUNSHINE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
ANOTHER COOL NIGHT IN STORE FOR CENTRAL PA WED NITE...AS DRY
AIRMASS /SREF PWATS -1SD TO -SD/ COMBINES WITH CLEAR SKIES LIGHT
WINDS. HAVE INCLUDED PATCHY FOG ARND DAWN TO MOST OF THE
AREA...WHICH COULD BE LOCALLY DENSE NEAR ANY BODIES OF WATER.

FAIR WX AND A DRY BNDRY LYR FOR THUR...LIMITING THE CU FIELD ONCE
AGAIN. MIXED LYR WILL REMAIN SHALLOW THUR AFTN...SO EXPECT TEMPS
TO REMAIN SEASONAL.

FLOW APPEARS TO BECOME FLUID AND PROGRESSIVE AS SFC RIDGE SLIDES
OFFSHORE ALLOWING MOISTURE TO POOL INTO THE MID/UPPER ATMOS FRI/SAT.
ATTM THE CHALLENGE FOR THE UPCOMING WEEKEND IS WHETHER WE WILL SEE A
WEAK MOIST ONSHORE FLOW ALONG SOUTHERN PERIPHERY OF RIDGE. THIS
COULD RESULT IN A DAMP FRI/SAT...AS SEVERAL ENSEMBLE MEMBERS HINT AT
FRONTAL BNDRY HANGING UP ARND MID ATLANTIC REGION. ATTM HAVE SIDED
WITH GEFS IN THERMAL RIDGE POKING NORTH INTO THE MID-ATLANTIC LATE
WEEK...AS T850 IN THE MID TEENS SHUD PUSH MAX T A FEW DEGREES
ABOVE NORMAL AND CHC SHRA/TSRA FOR THE WEEKEND ALONG FRONTAL
BNDRY.

INCREASING CONFIDENCE IN A HIGH AMPLITUDE PAC NW RIDGE...ALLOWING A
DOWNSTREAM TROUGH TO DIG INTO CENTRAL CONUS/GRT LKS SUN. GIVEN
PROGRESSIVE FLOW AND NOT MUCH BLOCKING OFFSHORE OF NEW
ENGLAND...TROUGH SHUD SWING THROUGH PA MON WITH ANOTHER CHC FOR
SHRA/TSRA AND COOLER TEMPS TO START NEXT WEEK.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
LYRD MID AND HIGH CLOUDS WILL OVERSPREAD CENTRAL PENN FROM THE
SOUTHWEST OVERNIGHT. ALSO OVERNIGHT...INCREASING SWRLY WINDS ALOFT WILL LEAD
TO LOW LEVEL WIND SHEAR THOUGH ABOUT 12Z...ESPECIALLY ACROSS THE
NW HALF OF PENNSYLVANIA.

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY ACROSS THE NW MTNS
OVER THE NEXT SEVERAL HOURS. MOST CIGS AND VSBYS WILL DIP ONLY
INTO THE MVFR CATEGORY AT WORST BETWEEN 04Z AND 12Z TUESDAY.

A COLD FRONT ASSOCD WITH A DVLPG LOW PRES SYS MOVG NEWD FM THE
GRT LKS AND INTO THE ST LAWRENCE VLY IS FCST TO PASS THRU THE AREA
LATER TODAY...BRINGING WITH IT NUMEROUS SHOWERS AND ISOLD TSRA.

MAINLY MVFR CIGS AND VSBYS WILL ACCOMPANY AND PRECEDE THE
FRONT...WITH WITH LOCALIZED IFR CIGS/VSBYS IN THE STRONGER STORMS
(AND ALSO IN THE MOIST WRLY UPSLOPE FLOW AT KJST AND KBFD FOR A
FEW HOURS IMMEDIATELY AFTER THE COLD FRONTAL PASSAGE.

HI PRESSURE IS EXPECTED TO BUILD IN FOR FOR TUESDAY NIGHT THROUGH
THURSDAY EVENING ACCOMPANIED BY GOOD FLYING CONDS...OUTSIDE OF A
FEW HOUR PERIOD OF VALLEY FOG (BOTH WED AND THUR) AND RESTRICTED
EARLY MORNING VSBYS.

DETERIORATING CIGS AND VSBYS WILL OCCUR AGAIN LATER THURSDAY NIGHT
AND FRIDAY WITH SCATTERED SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...GARTNER/STEINBUGL

In the hours before

Special weather statement, Sep 9, 4:27 AM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
427 AM EDT TUE SEP 9 2008

PAZ024-025-090900-
BLAIR PA-CAMBRIA PA-
427 AM EDT TUE SEP 9 2008

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA AND WEST CENTRAL BLAIR
COUNTIES...

AT 421 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WESTMONT...
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NANTY-GLO AROUND 440 AM...EBENSBURG AROUND
450 AM AND ASHVILLE AROUND 500 AM.

FORECASTER: KF
Special weather statement, Sep 9, 4:39 AM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE SEP 9 2008

PAZ019-025>027-090915-
BLAIR PA-HUNTINGDON PA-MIFFLIN PA-SOUTHERN CENTRE PA-
439 AM EDT TUE SEP 9 2008

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MIFFLIN...NORTHERN
BLAIR...NORTHERN HUNTINGDON AND SOUTH CENTRAL CENTRE COUNTIES...

AT 434 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
HUNTINGDON TO ALTOONA...MOVING NORTHEAST AT 47 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MCALEVYS FORT AROUND 450 AM...SEVEN
MOUNTAINS AROUND 500 AM AND PARK FOREST AROUND 510 AM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 4:31 AM EDTSevere Thunderstorm WarningCTPBlair, Cambria44 min
Sep 9, 6:14 AM EDTSevere Thunderstorm WarningCTPBedford, Blair, Cambria, Huntingdon, Somerset46 min
Sep 9, 6:22 AM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin, Perry, Snyder53 min
Sep 9, 7:38 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Lancaster, Lebanon, Perry and 2 more3 hr
Sep 9, 8:11 AM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York44 min
Sep 9, 8:45 AM EDTSevere Thunderstorm WarningCTPLancaster, York75 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.